How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26225
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a alapha blueblood bulldogs that is 10 weeks old, and

Customer Question

i have a alapha blueblood bulldogs that is 10 weeks old, and my nephew gave me a cephalexin 500 mg he said it cure worms, but it does not my dog face swelled up so big igave him benadryl his face gone down,but he cannot stand upon his hind legs and he is very weak,can this kill him,he has no strength, he is eating and drinking but cannot raise up off his hind butt by his self i gave him that pill yesterday about 1pm in after, i'm i in danger
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Customer: replied 1 year ago.
Can this be resolved by giving him pedialyte and food, He is eating all his food and drinking, but extremely weak like he is paralyzed in his hind legs been sleeping all day, he cannot lift up off his hind legs by himself i have to help him lift up but he falls back down on his butt, very scary is he messed up or what scary very weak very, eating and drinking is that a good sign
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm sorry that your question wasn't answered in a timely manner. 500 mg of cephalexin in small puppy is a very high dose and high doses have been associated with neurotoxicity. This is such an infrequent finding, however, that there isn't enough information to know if your puppy can recover or not or if recovery is likely but there might be lasting impairment. Keeping his eating drinking is important and hopefully the tincture of time will be enough to normalize him. He appears to also have suffered a more common adverse effect - a hypersensitivity reaction (angioedema) - as evidenced by his face swelling. The Benadryl was smart when dosed at 1-2 mg/lb. There isn't a specific antidote to neurotoxicity, however.

I regret that my state board of veterinary examiners doesn't allow my speaking with customers by phone in this venue. Please stay in this conversation if you wish. Please give me an update on your puppy.

Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Michael Salkin